Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Have colitis ulcerosa. What does normocytic normochromic anemia with leukopenia mean?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5633 Questions
Question
My blood test reported with Normocytic Normochromic Anemia with Leucopenia ? I am having moderate to severe acute and choronic nonspecific colitis since last 25 days. Is it because of Colitis/multiple ulceration that my blood count is not in normal range ?? I really appreciate for answering my query.
Posted Sat, 23 Mar 2013 in Digestion and Bowels
 
 
Answered by Dr. Grzegorz Stanko 47 minutes later
Hello!

Thank you for the query.

You seem to suffer from inflammatory bowels disease (Colitis ulcerosa or similar). This group of diseases are an autoimmune, caused by immune system activation. Such activated immune system attacks hosts own intestines cells. This gives intestine inflammation, wall degeneration and bleeding. This bleeding causes normocytic anemia and can also give leucopenia.
During the colonoscopy there were samples taken for histopatology. If you have this results, you should get proper treatment to settle inflammation (antiinflammatory medicines, biological treatment). I suggest you to visit gastroeneterologist.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Have colitis ulcerosa. What does normocytic normochromic anemia with leukopenia mean? 16 hours later
Dear Doctor,
Thanks for the prompt response.
1. My biopsy report says : Moderate to severe acute and chronic nonspecific colitis with No feature suggestive IBD, No Parasite, No Granuloma/Malignancy, No Glandular disarray.
2. My blood count was Hb 10.7, TLC 0000, Lymphocytes 14.1(rest in limit), RBC 3.31 when it was taken on 16/02 i.e 15 days back
3. The latest blood count is Hb 10.8, TLC-2750, DLC - all in limits RBC 3.59 taken on 02/03
4. My query is that why my TLC has come down, Is it because of side effects of medicine which I have been taking ?
5. My Gastroeneterologist advising me for second colonoscopy which I want to avoid. Please advise.
 
 
Answered by Dr. Grzegorz Stanko 13 hours later
Hello!

TLC can decrease due to anti-inflammatory and antibiotics treatment (TLC increases when an inflammation appears and due to antibiotics it drops down). However you should control it again in a week and see if it still goes down or not. If yes, you should visit hematologist.
Colonoscopy seems to be necessary to see if the treatment were successful and to take another samples (very often it is hard to diagnose IBD with first sample).

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor